Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Morristown, TN

May 21, 20145 counties in Virginia; 5 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2014, 11:21 PM EDT for 5 counties in Virginia; 5 counties in Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 11:21 PM EDT (03:21 UTC)
Expired
May 22, 2014, 12:00 AM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:40 PM EDTTSTM WND DMGKingsport, TNSEVERAL TREES REPORTED DOWN AROUND KINGSPORT...AND ANOTHER TREE REPORTED DOWN IN BLUFF CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS54 KMRX 220321
SVRMRX
TNC059-063-073-163-179-VAC167-169-191-195-520-220400-
/O.NEW.KMRX.SV.W.0055.140522T0321Z-140522T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN GREENE COUNTY IN EASTERN TENNESSEE...
  NORTHEASTERN HAMBLEN COUNTY IN EASTERN TENNESSEE...
  HAWKINS COUNTY IN EASTERN TENNESSEE...
  SULLIVAN COUNTY IN EASTERN TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN WISE COUNTY IN SOUTHWEST VIRGINIA...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 1200 AM EDT

* AT 1121 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES SOUTHEAST OF GASKILL TO NEAR NORTON TO 8 MILES NORTH OF
  SURGOINSVILLE TO NEAR BEAN STATION...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...
  ROGERSVILLE...LEBANON...GATE CITY...SURGOINSVILLE...WEBER CITY...
  CLEVELAND VA...COLONIAL HEIGHTS...OAK GROVE...SPURGEON...WALNUT
  HILL...GRAY...CHURCH HILL...MOUNT CARMEL...COEBURN AND BLUFF CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
      3644 8219 3639 8230 3634 8232 3628 8310
      3633 8325 3643 8297 3655 8283 3698 8254
      3701 8245 3696 8235 3704 8217 3705 8205
      3713 8199 3714 8191
TIME...MOT...LOC 0321Z 268DEG 64KT 3711 8256 3688 8269 3660 8283 3641
8321

$$
1 follow-up statement
225 
WWUS54 KMRX 220347
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT WED MAY 21 2014

TNC063-220355-
/O.CAN.KMRX.SV.W.0055.000000T0000Z-140522T0400Z/
HAMBLEN TN-

1147 PM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMBLEN COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE EXITED OUT OF THE 
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED FOR HAMBLEN COUNTY.

&&

LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
      3644 8219 3639 8230 3634 8232 3628 8310
      3655 8268 3688 8247 3704 8217 3705 8205
      3713 8199 3714 8191
TIME...MOT...LOC 0345Z 268DEG 64KT 3712 8210 3689 8223 3661 8237 3642
8275

$$

TNC059-073-163-179-VAC167-169-191-195-520-220400-
/O.CON.KMRX.SV.W.0055.000000T0000Z-140522T0400Z/
WASHINGTON TN-GREENE TN-HAWKINS TN-SULLIVAN TN-WASHINGTON VA-WISE VA-
RUSSELL VA-SCOTT VA-CITY OF BRISTOL VA-
1147 PM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1200 AM EDT
FOR NORTHERN WASHINGTON...NORTHEASTERN GREENE...EASTERN HAWKINS...
SULLIVAN...WASHINGTON...SOUTHEASTERN WISE...RUSSELL...EASTERN SCOTT
COUNTIES AND THE CITY OF BRISTOL...

AT 1145 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR DAVENPORT 
TO NEAR CLEVELAND VA TO 6 MILES SOUTHEAST OF SURGOINSVILLE...AND 
WERE MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...
LEBANON...GATE CITY...WEBER CITY...CLEVELAND VA...OAK GROVE...
SPURGEON...COLONIAL HEIGHTS...WALNUT HILL...GRAY...CHURCH HILL...
MOUNT CARMEL...BLUFF CITY...HONAKER...ST. PAUL AND BAILEYTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.  MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. 
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3705 8182 3696 8178 3693 8184 3683 8175
      3644 8219 3639 8230 3634 8232 3628 8310
      3655 8268 3688 8247 3704 8217 3705 8205
      3713 8199 3714 8191
TIME...MOT...LOC 0345Z 268DEG 64KT 3712 8210 3689 8223 3661 8237 3642
8275

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:19 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 21, 10:19 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT WED MAY 21 2014

.DISCUSSION...COMPLEX OVER KY HAS DEVELOPED A CONVECTIVELY INDUCED
VORT WHICH WILL INCREASE THE LIKELIHOOD OF STORMS REACHING
NORTHERN AREAS. INCREASED POPS THROUGH MIDNIGHT FOR STORMS WHICH
MAY REACH SEVERE LEVELS ...MAINLY FOR STRONG WIND GUSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  88  66  87 /  10  20  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  85  62  83 /  20  50  20  20
OAK RIDGE, TN                       63  85  62  82 /  20  50  20  20
TRI CITIES AIRPORT, TN              63  81  56  78 /  90  40  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, May 21, 3:41 AM EDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 AM EDT WED MAY 21 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
341 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE OHIO VALLEY TODAY...
PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. THESE STORMS WILL
MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE
MAIN THREATS BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY
OVER MOST OF THE AREA...AS THE COLD FRONT SLOWLY DRIFTS INTO THE
SOUTHERN APPALACHIAN REGION. THIS COLD FRONT WILL LIKELY STILL BE
LOCATED AROUND THE SOUTHEAST TENNESSEE VICINITY ON FRIDAY...WITH
SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE AGAIN ON FRIDAY
AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN THREATS WITH THESE
STORMS ON BOTH THURSDAY AND FRIDAY...WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...AND AGAIN ON
THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS.

DH/DMG

In the hours before

Special weather statement, May 21, 10:27 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT WED MAY 21 2014

TNZ012>014-VAZ001-002-220315-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-WISE VA-LEE VA-
1027 PM EDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN SCOTT...
NORTHWESTERN HANCOCK...NORTHEASTERN ANDERSON...NORTHERN UNION...
NORTHERN GRAINGER...CAMPBELL...WESTERN WISE...WESTERN SCOTT AND LEE
COUNTIES UNTIL 1115 PM EDT...

AT 1026 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KRYPTON TO EROSE TO
NEAR DUCKRUN...AND MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JONESVILLE...BIG STONE GAP...NEW TAZEWELL...TAZEWELL...
JACKSBORO...PENNINGTON GAP...HARROGATE...CLOVER FORK...JELLICO...
CARYVILLE...APPALACHIA...POUND...ST. CHARLES...DRYDEN...HOWARD
QUARTER...ELK VALLEY...WHITE OAK...EWING AND LONE MOUNTAIN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3720 8255 3674 8282 3659 8299 3660 8347
      3653 8340 3653 8339 3643 8337 3637 8345
      3633 8366 3644 8386 3640 8395 3627 8401
      3624 8415 3659 8436 3658 8369 3674 8313
      3684 8308 3689 8288 3704 8272 3712 8272
TIME...MOT...LOC 0226Z 329DEG 54KT 3730 8327 3694 8363 3677 8437

17
Special weather statement, May 21, 11:20 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 PM EDT WED MAY 21 2014

TNZ012-013-035>038-069-070-220400-
CAMPBELL TN-KNOX TN-JEFFERSON TN-MORGAN TN-GRAINGER TN-ANDERSON TN-
SCOTT TN-UNION TN-
1120 PM EDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...CENTRAL
SCOTT...NORTHEASTERN ANDERSON...NORTHWESTERN MORGAN...NORTHEASTERN
KNOX...UNION...SOUTHWESTERN GRAINGER AND SOUTHERN CAMPBELL COUNTIES
UNTIL 1200 AM EDT...

AT 1119 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF HUNTSVILLE
TO 7 MILES SOUTHWEST OF RUTLEDGE...AND MOVING SOUTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...JEFFERSON CITY...LA FOLLETTE...ONEIDA...MAYNARDVILLE...
PLAINVIEW...JACKSBORO...NEW MARKET...HUNTSVILLE...HELENWOOD...
STRAWBERRY PLAINS...CARYVILLE...BLAINE...LAKE CITY...NORRIS...
LUTTRELL...ANDERSONVILLE...ELGIN...RUGBY S.P. AND BUFFALO SPRINGS.

LAT...LON 3624 8345 3602 8357 3633 8474 3635 8474
      3635 8473 3637 8473 3637 8470 3640 8466
      3643 8468 3652 8448
TIME...MOT...LOC 0319Z 314DEG 47KT 3644 8433 3622 8364

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:27 PM EDTSpecial Weather StatementMRXLee48 min
May 21, 10:38 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton52 min
May 21, 11:52 PM EDTSevere Thunderstorm WarningMRXWashington38 min
May 21, 11:20 PM EDTSpecial Weather StatementMRXCampbell, Scott, Union40 min
May 22, 12:02 AM EDTSevere Thunderstorm WarningMRXUnicoi28 min
May 22, 5:55 PM EDTSpecial Weather StatementMRXScott35 min
May 22, 6:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
May 22, 6:22 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins23 min
May 22, 6:36 PM EDTSpecial Weather StatementMRXAnderson, Scott39 min
May 22, 6:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott33 min
May 22, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson46 min
May 22, 7:02 PM EDTSpecial Weather StatementMRXGreene43 min
May 22, 7:27 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 22, 7:31 PM EDTSpecial Weather StatementMRXSevier44 min
May 22, 7:34 PM EDTSpecial Weather StatementMRXRoane26 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane36 min
May 22, 7:45 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier45 min
May 22, 7:55 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Roane35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.